Texas, 2009

Flash Flood and Hail in Texas, May 8 to 9, 2009

May 8 to 9, 2009 · NWS FWD · 46 events in 10 counties and zones

Severe thunderstorms producing large hail erupted during the afternoon hours in a highly unstable environment along a dryline west of Fort Worth. These storms eventually merged into an HP supercell that produced hail up to the size of softballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$307,000
Crop damage
$10,000
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe thunderstorms producing large hail erupted during the afternoon hours in a highly unstable environment along a dryline west of Fort Worth. These storms eventually merged into an HP supercell that produced hail up to the size of softballs. Additional severe thunderstorms developed in the evening along a cold front moving across the Red River. Later in the night as the storms were weakening, a heatburst occurred near and west of Paris. The AWOS in Paris reported a 67 mph wind gust while the temperature rose 11 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 8, 2:23 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT FRI MAY 8 2009

.DISCUSSION...
LITTLE CHANGE TO PREVIOUS FORECAST THIS PACKAGE...AS WE AWAIT TO SEE
IF INTENSE HEATING JUST ALONG FRONTAL WAVE JUST OFF NW COUNTIES CAN
CONTINUE TO WEAKEN CINH/CONVECTION INHIBITION AND ALLOW FOR RAPID/
ISOLATED SUPERCELL DEVELOPMENT ALONG/W OF A BOWIE-MINERAL WELLS LINE
...WHERE MSAS MOISTURE CONVERGENCE HAS BEEN INTENSIFYING WITH SOME
SLOW BACKING OF SFC WINDS TO SELY AT BRECKENRIDGE/BOWIE/MINERAL
WELLS/AND GRAHAM. 0-1KM/0-6KM SHEAR WILL BE AMPLE ON SRN FRINGE OF
WLY/ZONAL FLOW ALOFT ACROSS THIS AREA TO KEEP STORMS GOING AFTER
DARK AND THEN PROPAGATE ESE ACROSS NE COUNTIES THROUGH SAT MORNING
PER MEAN CORFIDI VECTORS AND COMPONENT FLOW. EARLY ON...VERY LARGE
HAIL...LOCALIZED DAMAGING WINDS AND A BRIEF TORNADO COULD OCCUR
DURING DISCRETE STAGES OF ACTIVITY...BEFORE BECOMING A LEWP/LINEAR
MCS TYPE OF SYSTEM WITH DAMAGING WINDS/ LOCALLY HEAVY RAINFALL
BETWEEN 1-2 INCHES BEING THE MAIN THREATS...WITH SOME MARGINALLY
SEVERE HAIL POSSIBLE.

THE NE HALF OF NORTH TEXAS WILL BE THE GROUNDS FOR INCREASE STORM
ACTIVITY THROUGH SATURDAY...AS FRONT LOSES PUSH AND HANGS UP JUST
SOUTH OF I-20. WITH HEATING EACH DAY THROUGH SUNDAY AND THE ZONAL
FLOW CREEPING NWD...BEST RAIN CHANCES THROUGH MONDAY WILL BE ACROSS
THE NORTH...WITH MORE ISOLATED ACTIVITY SOUTH. EACH DAY COULD SEE
SOME LOCALIZED SEVERE WEATHER...BUT PROBABLY NOT AS INTENSE AS
TONIGHT THROUGH THE WEEKEND. ALSO...TEMPERATURES WILL BE TEMPERED
WITH INCREASING RAIN/CLOUD COVER WITH VALUES A GOOD 15 DEG F OR
BETTER COOLER. DECIDED TO FORGO FFA/FLASH WATCH ISSUANCE OVER NE CWA
FOR NOW...WITH PROGRESSIVE FORWARD MOTION OF MCS TONIGHT EXPECTED
AND UNCERTAINTY ON FRONTAL POSITION AND CONCENTRATED RAINFALL NEXT
48-72 HOURS. FUTURE SHIFTS WILL NEED TO REASSESS.

MON NIGHT-WEDNESDAY MORNING WILL BE ANOTHER RESPITE AND WAA/LLJ
SHOOT OLD FRONT NORTH OF THE RED RIVER WITH APPROACH OF NRN ROCKIES
UPPER TROUGH. HOWEVER ANOTHER FRONT WILL APPROACH THE RED RIVER LATE
WEDNESDAY INTO THURSDAY AND HAVE INTRODUCE LOW CHANCE POPS FOR
MAINLY AREA ALONG/ NORTH OF I-20 ONCE AGAIN. SOME DISCREPANCIES
EXIST WITH MED RANGE MODELS AND WILL NEED TO BE FINE TUNED WITH
BETTER MODEL AGREEMENT BY THE END OF THE WEEKEND.

FRIDAY INTO SATURDAY...HAVE LEFT DRY WITH WNW FLOW COMPONENT AND SFC
FOCUS LACKING.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  75  58  75  60 /  50  40  30  20  50
WACO, TX              72  85  64  83  63 /  10  20  20  10  20
PARIS, TX             68  72  60  73  59 /  70  50  50  40  50
DENTON, TX            67  72  56  71  59 /  60  40  40  30  50
MCKINNEY, TX          67  74  57  73  58 /  70  40  40  30  50
DALLAS, TX            71  77  60  74  62 /  60  40  30  20  50
TERRELL, TX           72  78  62  78  60 /  50  40  30  20  40
CORSICANA, TX         71  83  65  81  64 /  30  30  30  10  30
TEMPLE, TX            71  86  66  83  65 /   5  10   5  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /05
Hazardous weather outlook, May 8, 2:31 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT FRI MAY 8 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
331 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS...AND POSSIBLY ISOLATED TORNADOES...BEGINNING
BEFORE SUNSET OVER THE NORTHWEST COUNTIES AND MOVING EAST
SOUTHEAST THROUGH THE EVENING HOURS. IN THE OVERNIGHT HOURS...
THESE THUNDERSTORMS MAY FORM INTO A COMPLEX THAT WILL MOVE ACROSS
NORTH-CENTRAL AND NORTHEAST TEXAS WITH LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL THAT MAY RESULT IN LOCALIZED
FLASH FLOODING IN AREAS THAT RECEIVED VERY HEAVY RAINFALL LAST WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS WEEKEND AND
INTO MONDAY...MAINLY OVER THE NORTHERN HALF...AS THE COLD FRONT
FLUCTUATES AROUND NORTH TEXAS. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY THIS EVENING GENERALLY NORTH OF
INTERSTATE 20.

In the hours before

Special weather statement, May 8, 3:40 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT FRI MAY 8 2009

TXZ100-115-116-082215-
YOUNG TX-PALO PINTO TX-STEPHENS TX-
440 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PALO PINTO COUNTY
  NORTHEASTERN STEPHENS COUNTY
  SOUTHEASTERN YOUNG COUNTY

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTH OF GRAHAM...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE POSSUM KINGDOM STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3310 9842 3301 9842 3301 9837 3285 9830
      3278 9878 3297 9882
TIME...MOT...LOC 2141Z 258DEG 16KT 3291 9861

82/JLD
Special weather statement, May 8, 4:02 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
502 PM CDT FRI MAY 8 2009

TXZ115-129-082230-
STEPHENS TX-EASTLAND TX-
502 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN EASTLAND COUNTY
  SOUTHERN STEPHENS COUNTY

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF EASTLAND...MOVING EAST AT
20 MPH. ANOTHER STRONG STORM WAS ALSO QUICKLY DEVELOPING TO THE WEST
OF THE FIRST STORM.

CITIES IN THE PATH OF THIS STORM INCLUDE EASTLAND...RANGER AND
GUNSIGHT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3252 9912 3253 9911 3259 9911 3260 9910
      3261 9887 3262 9868 3240 9867 3239 9913
TIME...MOT...LOC 2202Z 282DEG 15KT 3253 9890

82/JLD

The radar

The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

38 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Palo Pinto

When
May 8, 4:12 PM CST
Where
Palo Pinto County, 5.7 mi ENE of Possum Kingdom Lake
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.944, -98.417

Penny size hail fell on the east shores of Possum Kingdom Lake.

Hail, Stephens

When
May 8, 4:28 PM CST
Where
Stephens County, 2.02 mi E of Caddo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.721, -98.635

Golfball size hail covered the ground east of Caddo inside the Stephens county line.

Hail, Palo Pinto

When
May 8, 4:43 PM CST
Where
Palo Pinto County, 0.58 mi W of Brad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.750, -98.510

A spotter reported penny size hail in Brad.

Hail, Stephens

When
May 8, 4:55 PM CST
Where
Stephens County, 0.22 mi WSW of Caddo
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.719, -98.674

Golfball size hail was reported in Caddo.

Hail, Eastland

When
May 8, 4:56 PM CST
Where
Eastland County, 0.58 mi W of Cisco
Measured
1.75 in hail
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
32.380, -98.980

Half Dollar to Golfball size hail fell in Cisco.

Hail, Stephens

When
May 8, 5:03 PM CST
Where
Stephens County, 3.94 mi S of Caddo
Measured
2.75 in hail
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
32.663, -98.667

Baseball size hail was reported 5 miles south of Caddo.

Hail, Stephens

When
May 8, 5:22 PM CST
Where
Stephens County, 3.5 mi S of Caddo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.670, -98.660

Nickel size hail fell 4 miles south of Caddo.

Hail, Stephens

When
May 8, 5:29 PM CST
Where
Stephens County, 3.5 mi S of Caddo
Measured
2.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.670, -98.660

Baseball size hail 4 miles south of Caddo.

Hail, Eastland

When
May 8, 5:54 PM CST
Where
Eastland County, Rising Star
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.100, -98.970

Quarter size hail fell in Rising Star.

Hail, Eastland

When
May 8, 5:59 PM CST
Where
Eastland County, Rising Star
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.100, -98.970

Golfball size hail fell in Rising Star.

Thunderstorm Wind, Eastland

When
May 8, 6:15 PM CST
Where
Eastland County, 0.92 mi ESE of Rising Star
Measured
61 kt (70 mph) estimated gust
Property damage
$250
Reported by
Newspaper
Coordinates
32.096, -98.955

A large tree several feet in diameter was uprooted on HWY 36 East in Rising Star.

Hail, Eastland

When
May 8, 6:20 PM CST
Where
Eastland County, Rising Star
Measured
4 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
32.100, -98.970

Softball size fell in Rising Star. The newspaper reported that the hail broke car windows, tore limbs off trees, damaged outbuildings, knocked out power, damaged gardens and knocked fruit off trees.

Hail, Montague

When
May 8, 6:24 PM CST
Where
Montague County, 2.82 mi NNE of Ringgold
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.860, -97.940

Quarter size hail fell 3 miles north of Ringgold.

Hail, Comanche

When
May 8, 6:34 PM CST
Where
Comanche County, 2.7 mi W of Sipe Spgs
Measured
2.5 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.099, -98.826

Tennis ball size hail was reported on FM 587 near the Eastland/Comanche county line.

Hail, Jack

When
May 8, 6:43 PM CST
Where
Jack County, 2.21 mi N of Bryson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.202, -98.378

Penny size hail was reported north of Bryson on FM 1191.

Hail, Montague

When
May 8, 6:59 PM CST
Where
Montague County, 1.72 mi W of Nocona
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.780, -97.760

Ping Pong size hail fell 2 miles west of Nocona.

Hail, Montague

When
May 8, 7:04 PM CST
Where
Montague County, Nocona
Measured
1.5 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.780, -97.730

Ping Pong size hail was reported in Nocona.

Hail, Montague

When
May 8, 7:20 PM CST
Where
Montague County, 2.87 mi W of Nocona
Measured
2 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.780, -97.780

Hen Egg size hail fell 2 miles west of Nocona.

Hail, Montague

When
May 8, 7:32 PM CST
Where
Montague County, 2.07 mi S of Nocona Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.740, -97.730

A trained spotter reported Ping Pong size hail 3 miles south of Nocona.

Hail, Montague

When
May 8, 7:33 PM CST
Where
Montague County, 1.15 mi W of Nocona
Measured
2.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
33.780, -97.750

A trained spotter reported Baseball size hail 1 mile west-southwest of Nocona.

Hail, Montague

When
May 8, 7:40 PM CST
Where
Montague County, 1.72 mi E of Nocona
Measured
2.5 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.780, -97.700

Tennis ball size hail was reported 2 miles east of Nocona.

Hail, Palo Pinto

When
May 8, 8:05 PM CST
Where
Palo Pinto County, 5 mi ESE of Possum Kingdom Lake
Measured
1 in hail
Reported by
Public
Coordinates
32.862, -98.427

Nickel to Quarter size hail fell at Possum Kingdom Lake.

Hail, Montague

When
May 8, 8:41 PM CST
Where
Montague County, 1.01 mi N of Spanish Ft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.945, -97.621

Penny size hail fell in Spanish Fort.

Hail, Montague

When
May 8, 8:50 PM CST
Where
Montague County, 4.88 mi SW of Rowland
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.880, -97.730

Quarter to Ping Pong size hail was reported 7 miles north of Nocona.

Hail, Montague

When
May 8, 8:55 PM CST
Where
Montague County, 5.51 mi S of Rowland
Measured
2 in hail
Property damage
$8,000
Reported by
Newspaper
Coordinates
33.851, -97.659

Hen Egg size hail fell on the west side of Lake Nocona.

Hail, Montague

When
May 8, 9:09 PM CST
Where
Montague County, 2.07 mi N of Nocona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.810, -97.730

Nickel size hail was reported 2 miles north of Nocona.

Thunderstorm Wind, Grayson

When
May 8, 9:10 PM CST
Where
Grayson County, 1.68 mi WSW of Sandusky
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.761, -96.927

The Sheriff's Office relayed wind damage to a home near the Cooke/Grayson county line.

Hail, Montague

When
May 8, 9:15 PM CST
Where
Montague County, 2.87 mi E of Nocona
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
33.780, -97.680

Half Dollar size hail fell 3 miles east of Nocona.

Hail, Grayson

When
May 8, 9:43 PM CST
Where
Grayson County, 1.38 mi N of Pottsboro
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -96.670

Nickel to quarter size hail fell in Pottsboro.

Thunderstorm Wind, Grayson

When
May 8, 10:15 PM CST
Where
Grayson County, 4.09 mi NW of Hilton
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.610, -96.682

A trained spotter measured a 63 MPH wind gust 1 mile southeast of Southmayd.

Hail, Grayson

When
May 8, 10:20 PM CST
Where
Grayson County, 1.8 mi NE of Hilton
Measured
1 in hail
Reported by
Public
Coordinates
33.590, -96.610

Quarter size hail fell on the south side of Sherman.

Hail, Grayson

When
May 8, 10:26 PM CST
Where
Grayson County, 1.48 mi WSW of Sherman Muni Arpt
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.622, -96.604

Golfball size hail fell just south of downtown Sherman.

Flash Flood, Grayson

When
May 8, 10:31 PM CST to May 9, 1:15 AM CST
Where
Grayson County, 3.22 mi NW of Sherman Muni Arpt to 3.09 mi W of Sherman Muni Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.663, -96.619

Flooding was reported at Lamberth Road and Travis Street in Sherman. The underpass at HWY 75 and Lamar Street in Sherman was also flooded. Poor drainage and water running off a hill behind the Villas of Parkhaven complex on FM 1417 resulted in the flooding of 29 apartments. In at least one apartment, the water was ankle deep.

Thunderstorm Wind, Grayson

When
May 8, 10:35 PM CST
Where
Grayson County, 0.58 mi E of Dorchester
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.530, -96.690

A trained spotter estimated 70 mph winds in Dorchester.

Hail, Grayson

When
May 8, 10:50 PM CST
Where
Grayson County, 0.59 mi WNW of Tom Bean
Measured
2 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.523, -96.490

Hen Egg size hail fell one half mile west of Tom Bean.

Thunderstorm Wind, Grayson

When
May 8, 10:50 PM CST
Where
Grayson County, 0.53 mi WNW of Van Alstyne
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.422, -96.589

Three businesses at the Wilson N. Jones Plaza located on the northeast corner of HWY 75 and FM 121 in Van Alstyne partially lost their roof due to straight line winds. Extensive water damage was sustained in the buildings. In addition, several trees were down in town and some fell on houses and vehicles.

Hail, Grayson

When
May 8, 10:53 PM CST
Where
Grayson County, 0.3 mi WNW of Tom Bean
Measured
2.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.522, -96.485

Golfball to Baseball size hail fell in Tom Bean. The hail damaged vehicles.

Hail, Fannin

When
May 8, 11:06 PM CST
Where
Fannin County, 0.58 mi E of Trenton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.430, -96.340

Quarter size hail fell in Trenton.

Thunderstorm Wind, Fannin

When
May 8, 11:06 PM CST
Where
Fannin County, Trenton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.430, -96.350

Sixty mph winds were estimated in Trenton.

Hail, Grayson

When
May 8, 11:10 PM CST
Where
Grayson County, Whitewright
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.470, -96.380

Golfball size hail fell in Whitewright.

Hail, Cooke

When
May 8, 11:15 PM CST
Where
Cooke County, 2.92 mi N of Burns City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.561, -97.020

Quarter size hail fell near Lake Kiowa.

Hail, Grayson

When
May 8, 11:25 PM CST
Where
Grayson County, Tioga
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.470, -96.920

Golfball size hail fell in Tioga.

Hail, Grayson

When
May 9, 12:08 AM CST
Where
Grayson County, 0.5 mi WSW of Gordonville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.797, -96.858

Nickel size hail was reported in Gordonville.

Hail, Grayson

When
May 9, 12:44 AM CST
Where
Grayson County, 1.79 mi SE of (F39)sherman-Denison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.702, -96.648

Nickel size hail fell 2 miles northwest of Sherman.

Thunderstorm Wind, Lamar

When
May 9, 1:15 AM CST
Where
Lamar County, Paris Cox Fld
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
33.630, -95.450

The Paris AWOS measured sustained winds of 43 kts with gusts up to 58 kts due to a heatburst caused by dissipating storms. The temperature at Paris rose 11 degrees in one hour while the dewpoint dropped 18 degrees. Trees were snapped and knocked down in town, the power was knocked out, and a barn was blown across a road.

Hail, Fannin

When
May 9, 1:20 AM CST
Where
Fannin County, 0.58 mi E of Ector
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.580, -96.270

Quarter size hail fell in Ector.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170424, 170425, 170426, 170427, 170428, 170429, 170430, 170431, 170432, 170433, 171871, 170434, 170435, 170986, 170988, 170989, 170990, 170991, 170992, 170993, 170995, 170997, 171000, 171001, 172127, 171003, 171494, 171005, 171006, 171496, 171007, 171008, 171503, 171497, 171014, 171498, 171010, 171011, 171500, 171012, and more.